Uniqueness of the polar factorisation and projection of a vector-valued mapping

  • G.R. Burton

    Department of Mathematical Sciences, University of Bath, Claverton Down, Bath BA2 7AY, UK
  • R.J. Douglas

    Department of Mathematics, University of Wales, Aberystwyth, Penglais, Aberystwyth SY23 3BZ, UK


This paper proves some results concerning the polar factorisation of an integrable vector-valued function u into the composition u=u#∘s, where u# is equal almost everywhere to the gradient of a convex function, and s is a measure-preserving mapping. It is shown that the factorisation is unique (i.e., the measure-preserving mapping s is unique) precisely when u# is almost injective. Not every integrable function has a polar factorisation; we introduce a class of counterexamples. It is further shown that if u is square integrable, then measure-preserving mappings s which satisfy u=u#∘s are exactly those, if any, which are closest to u in the L2-norm.


Cet article prouve des résultats au sujet de la factorisation polaire d’une application à valeurs vectorielles sommable u en une composition u=u#∘s, où u# est égal presque partout à la dérivée d’une application convexe et s est une application conservant la mesure. On démontre que la factorisation est unique (c’est à dire l’application conservant la mesure s est unique), si et seulement si u# est presque injectif. Les applications sommables ne possèdent pas toujours les factorisations polaires ; on introduit des contre-examples. On prouve aussi que si u est de carré sommable, alors les applications conservant la mesure qui satisfont u=u#∘s sont précisement celles qui sont les plus près de u en L2-norme.

Cite this article

G.R. Burton, R.J. Douglas, Uniqueness of the polar factorisation and projection of a vector-valued mapping. Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), no. 3, pp. 405–418

DOI 10.1016/S0294-1449(02)00026-4